Virginia, 2007

Drought in Virginia, September 25 to 30, 2007

September 25 to 30, 2007 · NWS LWX · 3 events in 3 counties and zones

A portion of the Mid Atlantic hydrologic service area obtained severe agricultural drought conditions from September 25 through the end of the month. This area extended from Spotsylvania County north and east to King George County in east central Virginia.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A portion of the Mid Atlantic hydrologic service area obtained severe agricultural drought conditions from September 25 through the end of the month. This area extended from Spotsylvania County north and east to King George County in east central Virginia. Using a combination of rainfall measurements and radar precipitation estimates, some locations averaged rainfall totals as high as 8 to 10 inches below normal. Severe drought status was first obtained in mid July and lasted through much of August before conditions slightly improved. Several jurisdictions continued water use restrictions. Damage estimates were not available. Several locations were included in primary natural disaster areas due to reductions in farm production. Sources of information included the Virginia Farm Service Agency and the National Drought Monitor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 24, 7:42 PM EST, 4 hours 18 minutes earlier.

Area forecast discussion, Sep 24, 7:42 PM EST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
842 PM EDT MON SEP 24 2007

.SYNOPSIS...

HIGH PRESSURE IN PLACE THROUGH WEDNESDAY. A COLD FRONT WILL APPROACH
FROM THE NORTHWEST WEDNESDAY NIGHT...AND FINALLY CLEAR THE AREA
EARLY FRIDAY. TEMPERATURES AND HUMIDITY WILL RISE TO ABOVE SEASONAL
NORMS UNTIL THE COLD FRONT PASSES. HIGH PRESSURE WILL BUILD INTO THE
AREA FOR THE WEEKEND...BRINGING A MORE SEASONABLE AIR MASS.

&&

.NEAR TERM /THROUGH TONIGHT/...

NOT MUCH IS OCCURRING METEOROLOGICALLY TO DISCUSS. I DID INCRS THE
HIGH TEMPS FOR TUE FOR BALT/DC. NO OTHER CHGS TO MAKE.

I DID SOME SEARCHES ON PCPN FOR THE CWA. THERE ARE 5 AIRPORT
REPORTING SITES - CHO, IAD, DCA, BWI, AND MRB. THE AVG PCPN DEFICIT
FOR THESE 5 THIS YR IS 10.6. CHO AND IAD ARE THE WORST - 16.46 AND
12.88.

AND SPEAKING OF IAD...SO FAR THIS YR THE AIRPORT HAS RCVD 18.45 OF
PCPN. THIS IS THE LOWEST ON RECORD SINCE 1962 (1986 IS 2ND AT 19.98).

A LARGE FIRE BROKE OUT IN MINERAL CNTY THIS EVE. HOPEFULLY MID ATLC
WL RCV SOME RA W/ THE FNT THU. BUT IM STILL AFRAID OF MORE FIRES IN
THE WEEKS AHD W/O A MULTI-DAY SOAKING RAIN.

HIGH PRES WILL BE IN CONTROL SFC AND ALOFT. CLEAR SKIES WITH TEMPS
DROPPING INTO THE 50S XCPT LOWER 60S IN URBAN CENTERS.

WOODY

&&

.SHORT TERM /TUESDAY/...

HIGH PRES WILL MOVE OFF THE COAST BY DAYS END. ANOTHER SUNNY DAY
WITH TEMPS APPROACHING 90F. A LITTLE COOLER TO THE EAST WITH FLOW
OFF THE COOLER BAY WATERS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...

WEST COST LONGWAVE TROF WILL DEAMPLIFY BY MID WEEK BUT NOT BEFORE A
WAVE FROM THE TROF EJECTS EASTWARD. THIS EASTWARD MOVING WAVE WILL
AFFECT THE EAST COAST LATE WED/THU AS A COLD FRONT PASSAGE.
HOWEVER...MUCH OF THE ENERGY WITH THIS FEATURE WILL STAY WELL NORTH
OF THE AREA SO MAY JUST GET A NARROW BAND OF SHOWERS ALONG AND AHEAD
OF FRONT LATE WED/THU. LAST SEVERAL RUNS OF THE GFS NOW KEEP
FORECAST AREA DRY ON FRIDAY SO REMOVED POPS AND LOWERED CLOUD COVER
TO PTLY CLDY. EC MODEL A BIT MORE AMPLIFIED WITH PASSAGE OF UPPER
TROF ON FRIDAY BUT DIFFERENCES BETWEEN ENSEMBLES/EC/GFS VERY MINOR.
SURFACE HIGH PRESSURE WILL REBUILD ACROSS THE AREA FOR THE WEEKEND.
ANOTHER WEAK COLD FRONT FORECAST TO MOVE INTO THE AREA LATE MONDAY.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...VFR CONDITIONS XCPT FOR
A BRIEF PERIOD OF MVFR VIS AT CHO/IAD TOMORROW MORNING. NEXT FRONT
THU AFTERNOON/EVENING WITH SCT TSRA.

&&

.MARINE...NO WEATHER CONCERNS THROUGH THURSDAY. SOUTHERLY WINDS AHEAD OF A
COLD FRONT MAY PRODUCE SCA CRITERIA LATE WEDNESDAY INTO THURSDAY.
BREEZY NORTHERLY WINDS ON FRIDAY IN THE WAKE OF THE COLD FRONT MAY
ALSO PRODUCE SCA CRITERIA.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Sep 24, 9:09 AM EST, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1009 AM EDT MON SEP 24 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-251000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1009 AM EDT MON SEP 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, King George

When
September 25, 12:00 AM EST to September 30, 11:59 PM EST
Where
King George forecast zone
Reported by
Other Federal Agency
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Drought, Spotsylvania

When
September 25, 12:00 AM EST to September 30, 11:59 PM EST
Where
Spotsylvania forecast zone
Reported by
Other Federal Agency
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Drought, Stafford

When
September 25, 12:00 AM EST to September 30, 11:59 PM EST
Where
Stafford forecast zone
Reported by
Other Federal Agency
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54106, 54107, 54108.